Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 176, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 18, 1998, 8:42 PM CDT for Richland County, North Dakota. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1998, 8:42 PM CDT (01:42 UTC)
- Expired
- Jul 18, 1998, 9:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Richland County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:45 PM CDT | Hail 0.75 | Hankinson, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 5:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2715 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 190142 SVRFAR NDC077-190200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 842 PM CDT SAT JUL 18 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA * UNTIL 900 PM CDT * AT 838 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HANKINSON OR 20 MILES SOUTHWEST OF WAHPETON NORTH DAKOTA. THE STORM WAS MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INTERSTATE 29 AND HIGHWAY 11 AT 848 PM CDT CROSS THE STATE LINE AT 858 PM CDT DAMAGING WIND...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY EWENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:35 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 18, 8:35 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 835 PM CDT SAT JUL 18 1998 SVR WEATHER ONGOING SO NO TIME FOR DISCUSSION. WILL UPDATE ZONES AFTER CONVECTION WEAKENS IN NEXT ONE TO TWO HOURS. SCHUMACHER
In the hours before
Special weather statement, Jul 18, 3:16 PM CDT, 5 hours 26 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 316 PM CDT SAT JUL 18 1998 ...THE RISK FOR SEVERE THUNDERSTORMS CONTINUES FOR PARTS OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA... A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES SOUTH OF A LINE FROM HALLOCK TO JAMESTOWN. MORE STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE ACROSS SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A FRONT EXTENDED FROM NEAR HALLOCK TO BISMARCK THIS AFTERNOON. AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE UPPER 80S WITH DEW POINTS AROUND 70 DEGREES. AS THE FRONT MOVES INTO THIS UNSTABLE AIR MASS...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4 PM ALONG THE FRONT. THE STRONGEST STORMS ARE EXPECTED TO BE ACROSS SOUTHEAST NORTH DAKOTA EARLY THIS EVENING. SEVERE STORMS ARE EXPECTED TO BE MORE ISOLATED ACROSS EXTREME NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. AS STORM ORGANIZE LATER IN THE EVENING...THEY ARE EXPECTED TO MOVE INTO WEST CENTRAL MINNESOTA. IN ADDITION TO THREAT FOR LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...HEAVY RAIN IS POSSIBLE IN FERGUS FALLS AND ELBOW LAKE AREAS. THEREFORE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT ACROSS THIS REGION.^ SEVERE STORMS COULD DEVELOP RAPIDLY LATE THIS AFTERNOON. STAY TUNED TO LOCAL MEDIA FOR ANY WATCHES AND WARNINGS THAT ARE ISSUED. SCHUMACHER
Local storm report, Jul 18, 4:37 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
437 PM CDT SAT JUL 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 PM HINES MN POWER LINES DOWN
07/18/98 BELTRAMI
0327 PM TENSTRIKE MN 0.75 INCH HAIL
07/18/98 BELTRAMI
1115 AM TENNY MN 0.75 INCH HAIL
07/18/98 WILKINSpecial weather statement, Jul 18, 5:30 PM CDT, 3 hours 12 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 530 PM CDT SAT JUL 18 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE. THIS INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO... WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS. A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON. AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW POINTS AROUND 70 DEGREES. AS THE FRONT MOVES INTO THIS UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH POSSIBILITY OF LARGE HAIL AND TORNADOES. IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND ELBOW LAKE AREAS. STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS. RIDDLE
Special weather statement, Jul 18, 5:30 PM CDT, 3 hours 12 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-190600- HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR UCG CODING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 530 PM CDT SAT JUL 18 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE. THIS INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO... WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS. A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON. AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW POINTS AROUND 70 DEGREES. AS THE FRONT MOVES INTO THIS UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH POSSIBILITY OF LARGE HAIL AND TORNADOES. IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND ELBOW LAKE AREAS. STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS. RIDDLE
Special weather statement, Jul 18, 5:30 PM CDT, 3 hours 12 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 530 PM CDT SAT JUL 18 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE. THIS INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO... WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS. A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON. AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW POINTS AROUND 70 DEGREES. AS THE FRONT MOVES INTO THIS UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH POSSIBILITY OF LARGE HAIL AND TORNADOES. IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND ELBOW LAKE AREAS. STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS. RIDDLE
Special weather statement, Jul 18, 5:30 PM CDT, 3 hours 12 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-190600- HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR UCG CODING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 530 PM CDT SAT JUL 18 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THE TORNADO WATCH IS FOR AREAS ALONG AND EAST OF A THIEF RIVER FALLS TO EAST GRAND FORKS TO MAYVILLE TO CASSELTON TO FORMAN LINE. THIS INCLUDES THE CITIES OF THEIF RIVER FALLS...BEMIDJI...FARGO... WAHPETON...DETROIT LAKES...FERGUS FALLS...AND PARK RAPIDS. A FRONT EXTENDED FROM WARROAD TO GRAND FORKS TO NEAR LISBON. AHEAD OF THIS FRONT...TEMPERATURES HAVE WARMED INTO THE 80S WITH DEW POINTS AROUND 70 DEGREES. AS THE FRONT MOVES INTO THIS UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP...SOME OF THEM MAY BE SEVERE WITH POSSIBILITY OF LARGE HAIL AND TORNADOES. IN ADDITION....A FLASH FLOOD WATCH IS IN EFFECT FOR PARTS OF WEST CENTRAL MINNESOTA INCLUDING THE FERGUS FALLS...BRECKENRIDGE...AND ELBOW LAKE AREAS. STAY TUNED FOR FURTHER STATEMENTS AND ANY WARNINGS. RIDDLE
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:11 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 34 min |
| Jul 18, 7:25 PM CDT | Tornado Warning | FGF | Ransom | 30 min |
| Jul 18, 7:44 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 46 min |
| Jul 18, 8:11 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.